Alert archive / Montana / Red Flag Warnings in 2021

Red Flag Warning 18, NWS Billings, MT

September 26, 20214 counties in Montana

NWS Billings, MT issued this red flag warning at Sep 26, 2021, 12:59 PM MDT for 4 counties in Montana. It took effect at Sep 27, 2021, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 2021, 12:59 PM MDT (18:59 UTC)
In effect from
Sep 27, 2021, 12:00 PM MDT
Expired
Sep 27, 2021, 8:31 PM MDT
In force
9 hr
Issued by
NWS Billings, MT

Counties Gallatin County, MT, Madison County, MT, Park County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 181 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.0 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2953 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

877 
WWUS85 KBYZ 261859
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
1259 PM MDT Sun Sep 26 2021

MTZ123-271900-
/O.UPG.KBYZ.FW.A.0013.210927T1800Z-210928T0300Z/
/O.NEW.KBYZ.FW.W.0018.210927T1800Z-210928T0300Z/
Gallatin National Forest-
1259 PM MDT Sun Sep 26 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY...

The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from noon to 9 PM MDT Monday. 

* IMPACTS: Low humidities, unseasonably warm temperatures, and
  strong gusty winds will create erratic fire behavior.
 
* AFFECTED AREA: 
   In South Central MT Fire Zone...123.

* COUNTIES AFFECTED: 
   In South Central MT...Park...Sweet Grass.
   In Southwest MT...Gallatin.

* WIND: Southwest 15 to 15 mph with gusts up to 30 mph.

* HUMIDITY: 10 to 15 percent.

* TEMPERATURES: In the 80s at lower elevations. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$


http://weather.gov/Billings
3 follow-up statements
618 
WWUS85 KBYZ 270750
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
150 AM MDT Mon Sep 27 2021

MTZ123-280300-
/O.CON.KBYZ.FW.W.0018.210927T1800Z-210928T0300Z/
Gallatin National Forest-
150 AM MDT Mon Sep 27 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING...

* IMPACTS: Low humidities, unseasonably warm temperatures, and
  strong gusty winds will create erratic fire behavior.

* AFFECTED AREA: 
   In South Central MT Fire Zone...123.

* COUNTIES AFFECTED: 
   In South Central MT...Park...Sweet Grass.
   In Southwest MT...Gallatin.

* WIND: Southwest 15 to 25 mph with gusts up to 30 mph.

* HUMIDITY: 8 to 15 percent.

* TEMPERATURES: In the 80s at lower elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$

MTZ125>133-WYZ274-284-280800-
/O.NEW.KBYZ.FW.A.0014.210928T1800Z-210929T0600Z/
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
150 AM MDT Mon Sep 27 2021

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING...

The National Weather Service in Billings has issued a Fire Weather
Watch...which is in effect from Tuesday afternoon through Tuesday
evening.

* IMPACTS: Low humidities, unseasonably warm temperatures, strong
  gusty winds and a wind shift with a cold front will create
  erratic fire behavior.

* AFFECTED AREA: 
   In North Central WY Fire Zones...274...284.
   In South Central MT Fire Zones...125...126...127...128...129.
   In Southeast MT Fire Zones...130...131...132.
   In Southeast MT and Northwest SD Fire Zone...133.

* COUNTIES AFFECTED: 
   In Central MT...Golden Valley...Musselshell.
   In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
   In Northwest SD...Harding.
   In South Central MT...Big Horn...Carbon...Park...Stillwater
                         Sweet Grass...Yellowstone.
   In Southeast MT...Carter...Custer...Fallon...Powder River
                     Rosebud...Treasure.

* WIND: South to southwest 10 to 20 mph with gusts to 25 mph,
  shifting northwest with gusts to 40 mph in the afternoon and
  evening.

* HUMIDITY: 9 to 14 percent.

* TEMPERATURES: Mid 80s to mid 90s.

* COLD FRONT: In the afternoon and evening. Expect a sharp drop in
  temperatures and rise in humidity behind the frontal passage,
  along with gusty northwest winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible Red
Flag Warnings.

&&

$$


http://weather.gov/Billings
810 
WWUS85 KBYZ 272006
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
206 PM MDT Mon Sep 27 2021

MTZ125>133-WYZ274-284-282015-
/O.UPG.KBYZ.FW.A.0014.210928T1800Z-210929T0600Z/
/O.NEW.KBYZ.FW.W.0019.210928T1800Z-210929T0300Z/
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
206 PM MDT Mon Sep 27 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY...

The National Weather Service in Billings has issued a Red Flag
Warning...which is in effect from noon to 9 PM MDT Tuesday. The
Fire Weather Watch is no longer in effect.

* IMPACTS: Low humidities, unseasonably warm temperatures, strong 
  gusty winds, and wind shift with a cold front will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
   In North Central WY Fire Zones...274...284.
   In South Central MT Fire Zones...125...126...127...128...129.
   In Southeast MT Fire Zones...130...131...132.
   In Southeast MT and Northwest SD Fire Zone...133.

* COUNTIES AFFECTED: 
   In Central MT...Golden Valley...Musselshell.
   In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
   In Northwest SD...Harding.
   In South Central MT...Big Horn...Carbon...Park...Stillwater
                         Sweet Grass...Yellowstone.
   In Southeast MT...Carter...Custer...Fallon...Powder River
                     Rosebud...Treasure.

* WIND: Northwest 15 to 25 mph with gusts up to 40 mph.

* HUMIDITY: 9 to 14 percent.

* TEMPERATURES: Mid 80s to mid 90s.

* COLD FRONT: In the afternoon and evening. Expect a sharp drop 
  in temperatures and rise in humidity behind the frontal 
  passage, along with gusty northwest winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$

MTZ123-280300-
/O.CON.KBYZ.FW.W.0018.000000T0000Z-210928T0300Z/
Gallatin National Forest-
206 PM MDT Mon Sep 27 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS
EVENING...

* IMPACTS: Low humidities, unseasonably warm temperatures, strong 
  gusty winds, and wind shift with a cold front will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
   In South Central MT Fire Zone...123.

* COUNTIES AFFECTED: 
   In South Central MT...Park...Sweet Grass.
   In Southwest MT...Gallatin.

* WIND: Southwest 15 to 25 mph with gusts up to 30 mph.

* HUMIDITY: 8 to 15 percent.

* TEMPERATURES: In the 80s at lower elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$


http://weather.gov/Billings
353 
WWUS85 KBYZ 280231
RFWBYZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service Billings MT
831 PM MDT Mon Sep 27 2021

MTZ123-280345-
/O.CAN.KBYZ.FW.W.0018.000000T0000Z-210928T0300Z/
Gallatin National Forest-
831 PM MDT Mon Sep 27 2021

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Billings has cancelled the Red
Flag Warning.

Gusty winds are subsiding and relative humidities are climbing.
Therefore the Red Flag Warning has been cancelled for tonight.

$$

MTZ125>133-WYZ274-284-290245-
/O.CON.KBYZ.FW.W.0019.210928T1800Z-210929T0300Z/
Stillwater County-Beartooth Ranger District Custer National Forest-
Golden Valley County/Musselshell county-Yellowstone County-
Crow Indian Reservation/Bighorn Canyon Rec Area-
Northern Rosebud/Northern Treasure Counties-
Northern Cheyenne Indian Reservation/Ashland Ranger District
Custer Natl Forest-Custer County-
Sioux Ranger District Custer National Forest-Sheridan County-
Bighorn National Forest-
831 PM MDT Mon Sep 27 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT
TUESDAY...

* IMPACTS: Low humidities, unseasonably warm temperatures, strong 
  gusty winds, and wind shift with a cold front will create 
  erratic fire behavior and new fire starts. 

* AFFECTED AREA: 
   In North Central WY Fire Zones...274...284.
   In South Central MT Fire Zones...125...126...127...128...129.
   In Southeast MT Fire Zones...130...131...132.
   In Southeast MT and Northwest SD Fire Zone...133.

* COUNTIES AFFECTED: 
   In Central MT...Golden Valley...Musselshell.
   In North Central WY...Big Horn...Johnson...Sheridan...Washakie.
   In Northwest SD...Harding.
   In South Central MT...Big Horn...Carbon...Park...Stillwater
                         Sweet Grass...Yellowstone.
   In Southeast MT...Carter...Custer...Fallon...Powder River
                     Rosebud...Treasure.

* WIND: West 15 to 25 mph with gusts up to 35 mph.

* HUMIDITY: As low as 10 percent.

* TEMPERATURES: In the 80s and 90s.

* COLD FRONT: In the afternoon and evening. Expect a sharp drop 
  in temperatures and rise in humidity behind the frontal 
  passage, along with gusty northwest winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly. A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

&&

$$


http://weather.gov/Billings

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Sep 26, 2:43 AM MDT, 10 hours 16 minutes earlier.

Area forecast discussion, Sep 26, 2:43 AM MDT, 10 hours 16 minutes before
Area Forecast Discussion
National Weather Service Billings MT
243 AM MDT Sun Sep 26 2021

.DISCUSSION...
Today through Monday...

Strong high pressure aloft will continue to dominate our weather
through Monday. High temps should reach the mid 80s to lower 90s
today and tomorrow...but it should be noted that we will likely
see an increase in haze from CA wildfires. Mixed SW-W winds will
be breeziest along the western foothills (of course), with gusts
to 20-25 mph. Winds east of the foothills will be lighter.

Pacific trof will approach the west coast Monday, resulting in
backing SW flow aloft into south central MT. This SW flow is
expected to bring a surge of drier air as well, and the dryness is
significant as ensembles show pwats near 0.25 inches. With plenty
of mixing we should see dew points fall to the teens/20s and
humidity near 10% over our west. Mid level flow will begin to
increase and we should see 20-30 mph gusts over the western high
terrain during the peak heating hours. Given all of this have
issued a Fire Weather Watch for the Gallatin NF (fire weather zone
123) Monday noon to 9 pm. Please be careful not to spark a fire.

JKL

Monday Night through Saturday...

Tuesday will be a transition day. Temperatures will remain well
above normal with highs in the mid 80s to potentially lower 90s. A
front will move through the area late Tuesday afternoon through
the overnight hours. As the front moves through some model
solutions do generate some showers. However, the atmosphere is
still going to be fairly dry overall. This, combined with the
southwesterly, downslope flow, will likely limit the precipitation
chances in the lower elevations while the mountains will have the
best chance. Behind the front, Wednesday will be significantly
cooler, around normal. Temperatures will start to warmer slightly
going into next weekend but will remain mainly in the 70s. Models
are showing better agreement in the later part of the week, and
the pattern is looking more of a dry, downslope pattern
continuing. Reimer

&&

.AVIATION...

Strong high pressure aloft will bring widespread VFR with a few
high clouds over the next 24 hours. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 088 056/088 051/085 045/064 040/072 043/075 044/073
    0/U 00/U    01/B    32/W    00/U    01/U    11/U
LVM 087 049/087 047/078 036/061 033/072 036/075 039/072
    0/U 00/N    02/W    52/W    10/U    00/U    11/U
HDN 090 049/091 048/087 045/065 037/074 038/077 040/074
    0/U 00/U    01/U    31/B    00/U    01/U    12/W
MLS 088 051/089 050/089 049/065 040/073 043/076 046/076
    0/U 00/U    01/U    32/W    00/U    01/U    12/W
4BQ 089 053/091 053/092 049/064 040/072 044/076 047/075
    0/U 00/U    01/U    32/W    00/U    01/U    12/W
BHK 086 053/089 052/092 049/064 040/072 043/075 046/075
    0/U 00/U    01/U    23/W    10/U    01/U    12/W
SHR 090 050/091 049/089 043/062 035/072 038/075 042/074
    0/U 00/U    01/U    43/W    10/U    11/U    12/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch in effect from Monday afternoon through
      Monday evening FOR ZONE 123.
WY...None.

&&

weather.gov/billings

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 2:41 AM MDTFire Weather WatchBYZGallatin, Madison, Park, Sweet Grass10 hr

Nearby

Red Flag Warnings in Montana, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.